Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 198, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 17, 2000, 4:12 PM EDT for Franklin County, Scott County, Kentucky. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2000, 4:12 PM EDT (20:12 UTC)
- Expired
- Aug 17, 2000, 4:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Franklin County, KY, Scott County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:35 PM EDT | Hail 1.75 | Stamping Ground, KY | |
| Aug 17, 4:55 PM EDT | Hail 1 | Georgetown, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
409 WUUS53 KLMK 172012 SVRSDF KYC073-209-172045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 412 PM EDT THU AUG 17 2000 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FRANKLIN COUNTY IN EAST CENTRAL KENTUCKY SCOTT COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 445 PM EDT * AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF SWITZER...OR ABOUT 27 MILES NORTHWEST OF LEXINGTON...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORKS OF ELKHORN...STAMPING GROUND...SWITZER AROUND 430 PM EDT SAND LICK AROUND 435 PM EDT GEORGETOWN...OXFORD AROUND 445 PM EDT LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:00 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 17, 3:00 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT THU AUG 17 2000 MODELS IN GOOD OVERALL AGREEMENT CONCERNING RAPID TRANSITION IN WX CONDS EXPECTED NEXT 24 HRS. AT 18 UTC...SFC LOW LOCATED ACRS W-CNTRL IL WITH WRM FNT EXTNDG SEWD ACRS CNTRL IN INTO NERN KY. AT SAME TIME...WTR VPR IMAGERY INDICATES S/WV MOVG EWD NEAR IA/IL/MO BORDER. GIVEN PRESENCE OF HOT UNSTABLE AMS (-8 TO -10 SFC BASED LI VALUES) SOUTH OF WRM FNT...WOULD EXPECT CNVCTN TO FIRE LATE THIS AFTN ALG WRM FNT TO OUR NORTH...AHD OF S/WV. THESE STORMS COULD GROW RPDLY THEN SPREAD ESEWD TGNT ACRS SRN OH...NERN KY...AND EVENTUALLY WV. IT WOULD APR THAT THESE STORMS SHOULD RMN JUST NORTH OF OUR COUNTY WARNING AND FORECAST AREA (CWFA)...BUT COULD CLIP PARTS OF E-CNTRL KY NORTH AND EAST OF LEX. OTHERWISE...STILL CANT RULE OUT WDLY SCT TSTMS LATE THIS AFTN/EVNG ACRS CWFA WITHIN UNSTBL AND ONLY WEAKLY CAPPED AMS...ALTHO FORCING IS WEAK AT THIS TIME AS WELL. MAIN THREAT FOR TSTMS APRS TO BE ALG TRAILING CD FNT LATER TNGT. AS HGTS FALL IN RESPONSE TO APRCHG BROADER TROF AXIS...CNVCTN SHOULD FIRE ALG FNT...THEN SPREAD SEWD ACRS S-CNTRL IN LATER THIS EVNG AND INTO CNTRL KY OVRNGT. FORCING/MSTR LOOKS SUFFICIENT FOR DECENT COVERAGE OF RAINFALL AT LEAST OVER S-CNTRL IN AND N-CNTRL AND E-CNTRL KY. THESE STORMS MAY START SVR TO OUR NORTH BUT WL HAVE TO SEE IF SVR THREAT WL EXTEND INTO OVRNGT PD IN CNTRL KY. STILL APRS AS IF STORMS WL NOT REACH S-CNTRL KY TIL FRI MRNG WITH NO SVR WX THERE. ON FRI...MODELS SHOW CD FNT PROGRESSING THRU KY. STILL CLDS AND SCT MRNG SHWRS EXPECTED ACRS NRN PART OF AREA AND THROUGHOUT DAY ACRS S-CNTRL KY. LESS HUMID WX WL THEN FILTER INTO AREA BY FRI NGT SETTING STAGE FOR PLEASANT DAY ON SATURDAY WITH PLENTY OF SUNSHINE AND LOW HUMIDITY. CURRENT FAN/FWC TEMPS APR ON TRACK AND HAVE NOT STRAYED TOO FAR. IN EXTENDED...LATEST AVN SHOWS MSTR INCRSG ON SUNDAY...BUT APRS TO BE MID AND HI CLDS AT THIS TIME AND WL LEAVE THE DRY FCST FOR NOW. .SDF...NONE FUNK
In the hours before
Special weather statement, Aug 17, 11:45 AM EDT, 4 hours 27 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-172100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1145 AM EDT THU AUG 17 2000 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL INDIANA...NORTH CENTRAL AND EAST CENTRAL KENTUCKY...AND ALL BUT FAR SOUTH CENTRAL KENTUCKY THIS AFTERNOON AND TONIGHT. A WARM FRONT WILL MOVE ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON. WITH A HOT UNSTABLE AIR MASS IN PLACE SOUTH OF THE FRONT...SCATTERED THUNDERSTORMS MAY ERUPT THIS AFTERNOON ALONG THE FRONT AS IT MOVES TO THE NORTHEAST. THE MAIN THREAT FOR STORMS THIS AFTERNOON APPEARS TO BE ACROSS NORTH CENTRAL AND EAST CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. HOWEVER ANY STORMS THAT DEVELOP SHOULD STILL BE SCATTERED IN NATURE...BUT COULD PRODUCE LOCAL WIND DAMAGE...HAIL...AND DANGEROUS LIGHTNING. LATER THIS AFTERNOON...ADDITIONAL THUNDERSTORMS SHOULD FORM ACROSS PORTIONS OF ILLINOIS AND INDIANA ALONG A COLD FRONT. THESE MORE ORGANIZED SHOWERS AND THUNDERSTORMS WILL THEN MOVE SOUTHEAST INTO SOUTH CENTRAL INDIANA THIS EVENING AND CENTRAL KENTUCKY TONIGHT. THE STRONGEST STORMS COULD PRODUCE LOCALLY DAMAGING WINDS AND VERY HEAVY RAIN. THE BEST THREAT FOR SEVERE WEATHER TONIGHT WILL BE ACROSS SOUTH CENTRAL INDIANA AND PARTS OF NORTH CENTRAL AND EAST CENTRAL KENTUCKY. AT THIS TIME...SOUTH CENTRAL KENTUCKY APPEARS TO HAVE THE LEAST THREAT FOR SEVERE WEATHER OVERNIGHT TONIGHT. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NATIONAL WEATHER SERVICE NOAA WEATHER RADIO OR THE MEDIA FOR ADDITIONAL INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BUE REQUESTED THIS AFTERNOON OR TONIGHT. FUNK
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:33 PM EDT | Tornado Warning | LMK | Scott | 27 min |
| Aug 17, 4:56 PM EDT | Severe Thunderstorm Warning | LMK | Fayette | 39 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.